Exactly solvable model of resonance tunneling of an electromagnetic wave in plasma containing short-scale inhomogeneities

N. S. Erokhin, Vladimir E Zakharov, N. N. Zol’nikova, L. A. Mikhailovskaya

Research output: Contribution to journalArticle

3 Scopus citations


Different variants of resonance tunneling of a transverse electromagnetic wave through a plasma layer containing short-scale (subwavelength) inhomogeneities, including evanescence regions to which approximate methods are inapplicable, are analyzed in the framework of an exactly solvable one-dimensional model. Complex plasma density profiles described by a number of free parameters determining the permittivity modulation depth, the characteristic scale lengths of plasma structures, their number, and the thickness of the inhomogeneous plasma layer are considered. It is demonstrated that reflection-free propagation of the wave incident on the layer from vacuum (the effect of wave-barrier transillumination) can be achieved for various sets of such structures, including plasma density profiles containing a stochastic component. Taking into account cubic nonlinearity, it is also possible to obtain an exact solution to the one-dimensional problem on the nonlinear transillumination of nonuniform plasma. In this case, the thicknesses of the evanescence regions decrease appreciably. The problem of resonance tunneling of electromagnetic waves through such barriers is of interest for a number of practical applications.

Original languageEnglish (US)
Pages (from-to)182-187
Number of pages6
JournalPlasma Physics Reports
Issue number2
Publication statusPublished - 2015
Externally publishedYes


ASJC Scopus subject areas

  • Physics and Astronomy (miscellaneous)
  • Condensed Matter Physics

Cite this